Diltiazem induces severe photodistributed hyperpigmentation: Case series, histoimmunopathology, management, and review of the literature

Rao N. Saladi, Steven R. Cohen, Robert G. Phelps, Andrea N. Persaud, Donald Rudikoff

Research output: Contribution to journalArticle

14 Scopus citations

Abstract

Background: Diltiazem hydrochloride is a commonly prescribed benzothiazepine calcium channel blocker for the treatment of cardiovascular disease. Recently, 8 cases of diltiazem-induced photodistributed hyperpigmentation occurring predominantly in elderly African American women were reported. Here, we report occurrence for the first time in a light-skinned African American woman and a Hispanic woman. We also report this finding in an African American man. Biopsy specimens of hyperpigmented areas were obtained for histopathologic evaluation and marker studies. Photospectrometry analysis for diltiazem was performed to analyze the photoabsorption properties of this drug. Observations: Routine laboratory examination results were normal in all patients. Serologic test results for antinuclear antibodies, including Sjögren antibodies anti-Ro (SS-A) and anti-La (SS-B), were negative. Histopathologic analysis of the skin biopsy specimens revealed a sparse lichenoid infiltrate, prominent pigmentary incontinence, and numerous melanophages in the dermis. There was no increase in dermal mucin suggestive of lupus. The mononuclear cells in the specimens were strongly positive for CD3, weakly positive for CD68, and either weakly positive or negative for CD79a. All specimens were negative for Alcian blue staining. Photospectrometry analysis of diltiazem showed an absorption range within the UV-B spectrum. Conclusions: Photospectrometry analysis revealed diltiazem could demonstrate a photosensitizing effect within the UV-B range. Discontinuation of therapy with diltiazem is the most effective modality in resolving hyperpigmentation. Avoidance of sun exposure and consistent use of sunscreens and sun-protective clothing are indicated for patients undergoing diltiazem therapy.

Original languageEnglish (US)
Pages (from-to)206-210
Number of pages5
JournalArchives of Dermatology
Volume142
Issue number2
DOIs
StatePublished - Feb 1 2006
Externally publishedYes

    Fingerprint

ASJC Scopus subject areas

  • Dermatology

Cite this